Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 112, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 2, 2005, 9:45 PM MDT for Eddy County, Lea County, New Mexico. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2005, 9:45 PM MDT (03:45 UTC)
- Expired
- Jun 2, 2005, 10:45 PM MDT
- In force
- 60 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Eddy County, NM, Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 170 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 8:05 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1625 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 2374 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 030347 SVRMAF NMC015-025-030445- /O.NEW.KMAF.SV.W.0112.050603T0345Z-050603T0445Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 945 PM MDT THU JUN 2 2005 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN LEA COUNTY IN SOUTHEAST NEW MEXICO SOUTHEASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 1045 PM MDT * AT 942 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 80 MPH. THIS STORM WAS LOCATED 20 MILES SOUTHEAST OF MALAGA...OR 25 MILES NORTHWEST OF MENTONE...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... SOUTHEASTERN EDDY COUNTY...MALAGA AND HIGHWAY 62/180 NEAR CARLSBAD SOUTHWESTERN LEA COUNTY...HIGHWAY 128 A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS WITH LITTLE ADVANCE WARNING. IF A TORNADO IS SPOTTED OR A TORNADO WARNING IS ISSUED...ACT QUICKLY. MOVE TO A SAFE STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3241 10430 3200 10424 3205 10338 3255 10351 $$
1 follow-up statement
000 WWUS54 KMAF 030411 RRA SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1110 PM CDT THU JUN 2 2005 NMC015-025-030445- /O.CON.KMAF.SV.W.0112.000000T0000Z-050603T0445Z/ LEA-EDDY- 1010 PM MDT THU JUN 2 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1045 PM MDT FOR SOUTHEASTERN EDDY AND SOUTHWESTERN LEA COUNTIES... AT 1008 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND DESTRUCTIVE WINDS. THIS STORM WAS LOCATED 28 MILES SOUTHEAST OF MALAGA...OR 24 MILES NORTH OF MENTONE...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...SOUTHERN LEA COUNTY SOUTH OF HIGHWAY 128. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM MDT FRIDAY MORNING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3241 10430 3200 10424 3205 10338 3255 10351 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 8:42 PM MDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 2, 8:42 PM MDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 942 PM CDT THU JUN 2 2005 .UPDATE... IMPRESSIVE SYSTEM NOW COMING OUT OF NORTHERN CHIHUAHUA WILL ACT UPON A MOIST AND UNSTABLE AIRMASS TO PRODUCE SEVERE CONVECTION TONIGHT ACROSS THE ENTIRE CWFA. SCATTERED SUPERCELLS SHOULD MORPH INTO A LINEAR MCS AS COLD POOLS CONSOLIDATE BENEATH RESPECTABLE DEEP LAYER SHEAR. AM UPDATING GRIDS RAISE POP AND QPF SUBSTANTIALLY. TEXT PRODUCTS OUT SOON. && .PREV DISCUSSION... /ISSUED 311 PM CDT THU JUN 2 2005/ SHORT TERM... SURFACE DEW POINTS CONTINUE TO FALL ACROSS PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON. THE MOST NOTABLE DROP IN DEW POINTS ENDING 19Z HAS BEEN ACROSS THE UPPER TRANS PECOS REGION AND INTO SOUTHEAST NEW MEXICO. THE DRYLINE IS BECOMING A LITTLE MORE APPARENT ACROSS THE REGION...WITH SAID FEATURE ROUGHLY ALONG A KCNM-KINK-KMRF LINE AT 19Z. WATER VAPOR IMAGERY LOOP CONTINUES TO SHOW A CLOSED LOW TRANSLATING EAST OVER THE NORTHERN BAJA PENINSULA/GULF OF CALIFORNIA...WITH SUBTROPICAL CIRRUS SHIELD AHEAD OF THIS FEATURE ENCOMPASSING ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO. THE 18Z KMAF SOUNDING...WHICH COMPARES RELATIVELY WELL WITH THE NAM-BUFR FORECAST SOUNDING...DOES SHOW AN INVERSION IN THE 850-800MB LAYER. THIS INVERSION IS CERTAINLY BREAKABLE WITH A FEW DEGREES OF HEATING. WE BELIEVE THE MID-LEVEL TEMPERATURES WILL CONTINUE TO WARM THIS AFTERNOON AND THUS PROVIDE A CAPPING INVERSION TO LIMIT THUNDERSTORM DEVELOPMENT. HOWEVER...WITH STRONG AFTERNOON HEATING ACROSS THE AREA...THE AIRMASS EAST OF THE DRYLINE WILL BE VERY UNSTABLE...PARTICULARLY ALONG AND EAST OF A PANTHER JUNCTION TO FORT STOCKTON TO BIG SPRING LINE. THE CURRENT FORECAST HAS THIS COVERED AND OVERALL...LITTLE CHANGES WERE MADE TO THE EVENING FORECAST. CONDITIONS STILL APPEAR FAVORABLE AFTER MIDNIGHT FOR A ROUND OF SEVERE WEATHER AS LARGE SCALE FORCING INCREASES OVER THE AREA IN ADVANCE OF THE ABOVE MENTIONED CLOSED LOW. SURFACE PRESSURE FALLS ARE TAKING PLACE ACROSS EASTERN NEW MEXICO AND THIS WILL ALLOW THE DRYLINE TO QUICKLY RETREAT WESTWARD BEGINNING LATE THIS AFTERNOON AND EVENING. MID-LEVEL COOLING WILL SERVE TO STEEPEN LAPSE RATES FURTHER AS SHEAR PROFILES BECOME FAVORABLE FOR A LINEAR COMPLEX OF STORMS TO MOVE ACROSS THE TRANS PECOS...PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS TONIGHT. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY CONCERNS. LONG TERM... THE LAST COUPLE MODEL RUNS HAVE COME CLOSER TOGETHER ON THE TIMING OF A MID LEVEL SHORTWAVE INTO OUR FORECAST AREA ON FRIDAY. I CURRENTLY FAVOR THE SLIGHTLY SLOWER NAM SOLUTION. THIS SHORTWAVE...CURRENTLY CROSSING THE BAY OF CALIFORNIA SHOULD MOVE ACROSS NORTHERN MEXICO... REACHING FAR WEST TEXAS BY AROUND 12Z EARLY TOMORROW MORNING... THEN MOVE ACROSS THE COUNTY WARNING AREA BY EARLY AFTERNOON. AHEAD OF THIS SYSTEM...MID LEVEL COOLING WILL ALLOW FOR THE CAP TO ERODE...WITH THUNDERSTORMS EXPECTED TO DEVELOP ALONG AND EAST OF THE DRYLINE...FROM LEA COUNTY TO CENTRAL BREWSTER COUNTY. WITH CAPE VALUES EXPECTED TO BE IN THE 1500 TO 2500 J/KG RANGE EAST OF THE DRYLINE OVERNIGHT AND LIFTED INDICES AROUND -4 TO -6...EXPECT THAT THUNDERSTORMS WILL REACH SEVERE LEVELS OVERNIGHT AND THEN SPREAD EASTWARD ACROSS THE REMAINDER OF THE CWA FRIDAY MORNING AND FRIDAY AFTERNOON. WHILE THE MAIN THREAT STILL APPEARS TO BE LARGE HAIL...0-6 KM SHEAR AND BRN SHEAR VALUES SUPPORT SUPERCELL DEVELOPMENT...WOULD NOT RULE OUT THE POSSIBILITY OF ISOLATED TORNADOES OVERNIGHT. BASED ON CURRENT DEW POINT TRENDS...THE NAM CONTINUES TO OVERDUE THE LOW LEVEL MOISTURE...WHICH CAUSES PROGGED NAM CAPE VALUES TO EXCEED 5000 J/KG IN SOME LOCATIONS OVERNIGHT. THE GFS LOOKS TO BE DOING A MUCH BETTER JOB WITH THIS MOISTURE (SLIGHTLY LOWER DEWPOINTS)...AND FAVOR ITS MODERATE INSTABILITY SOLUTION. HOWEVER...THE NAM SOLUTION FOR THE TIMING OF THE SHORTWAVE STILL LOOKS ON TRACK. SOUTHWEST FLOW ALOFT THROUGH LATE NEXT WEEK WILL RESULT IN A SERIES MID LEVEL SHORT WAVES MOVING ACROSS THE AREA. THIS WILL ALLOW A SURFACE TROUGH AND THE DRYLINE TO REMAIN OVER THE AREA...WITH MOISTURE OCCASIONALLY BEING PULLED BACK TOWARDS THE MOUNTAINS IN ADVANCE OF ADVANCING SHORTWAVES. THE CURRENT FORECAST ALREADY TRENDS THAT DIRECTION. OVERALL...WILL MAKE MINOR ADJUSTMENTS TO THE CURRENT FORECASTS... PRIMARILY TO THE DEW POINT AND TEMPERATURE GRIDS. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 01/70
Hazardous weather outlook, Jun 2, 8:51 PM MDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 951 PM CDT THU JUN 2 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-040251- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 951 PM CDT THU JUN 2 2005 (851 PM MDT THU JUN 2 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THUNDERSTORMS...SOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES...ARE POSSIBLE OVERNIGHT ACROSS ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. LOCALLY HEAVY RAINFALL WILL CREATE LOCALIZED FLASH FLOODING...ESPECIALLY IN URBAN AREAS AND IN LOW LYING AREAS. NEARLY CONTINUOUS CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY EARLY FRIDAY MORNING...SCATTERED THUNDERSTORMS ARE EXPECTED TO BE ONGOING ALONG AND EAST OF THE DRYLINE LOCATED FROM LEA COUNTY NEW MEXICO TO FORT STOCKTON TO EASTERN BREWSTER COUNTY. WITH MODERATE ATMOSPHERIC INSTABILITY AND ABUNDANT AMOUNTS OF LOW LEVEL MOISTURE IN PLACE...THESE THUNDERSTORMS ARE EXPECTED TO REACH SEVERE LEVELS WITH THE MAIN THREATS BEING LARGE HAIL AND HIGH WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. ISOLATED TO SCATTERED THUNDERSTORMS ALONG AND AHEAD OF THE DRYLINE SATURDAY THROUGH NEXT THURSDAY WILL PROVIDE A CHANCE FOR SEVERE THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 2, 6:47 PM MDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 747 PM CDT THU JUN 2 2005 TXZ058-074-030130- DAVIS/APACHE MOUNTAINS AREA TX-REEVES COUNTY AND UPPER TRANS PECOS TX- 747 PM CDT THU JUN 2 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL REEVES AND NORTH CENTRAL JEFF DAVIS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 20 MILES SOUTHWEST OF TOYAH AT 747 PM CDT...MOVING NORTHEAST AT 35 MPH. THIS STORM WILL TRACK ALONG AND JUST SOUTH OF INTERSTATE 20 FROM MILE MARKER 5 TO MILE MARKER 45. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN CENTRAL REEVES AND NORTH CENTRAL JEFF DAVIS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 2, 8:48 PM MDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 948 PM CDT THU JUN 2 2005 TXZ057-058-074-075-080-030330- DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-PECOS- REEVES COUNTY AND UPPER TRANS PECOS-VAN HORN AND HIGHWAY 54 CORRIDOR- 948 PM CDT THU JUN 2 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN CULBERSON COUNTY AND EASTERN REEVES COUNTY... AS OF 945 PM CDT...A LINE OF STRONG THUNDERSTORMS HAVE CURRENTLY DEVELOPED OVER RURAL AREAS OF EASTERN CULBERSON COUNTY AND WESTERN REEVES COUNTY. THESE STORMS ARE CAPABLE OF PRODUCING UP TO DIME SIZE HAIL AND 50 MPH WINDS. IN ADDITION...VERY HEAVY RAINS ARE POSSIBLE. MOTORISTS AND RESIDENTS ARE URGED TO STAY ALERT TO THE LATEST STATEMENTS AND WARNINGS. IF YOU SEE FLOODED ROADWAYS....TURN AROUND. DON/T DROWN. 02
Special weather statement, Jun 2, 9:27 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1027 PM CDT THU JUN 2 2005 TXZ079>081-030400- BIG BEND AREA TX-MARFA PLATEAU TX-PRESIDIO VALLEY TX- 1027 PM CDT THU JUN 2 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR BREWSTER...PRESIDIO AND WESTERN JEFF DAVIS COUNTIES. A TORNADO WATCH CONTINUES UNTIL 4 AM CDT. A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHEAST OF PERSIMMON GAP AT 1027 PM CDT...MOVING NORTHEAST AT 40 MPH. THIS STORM IS ALREADY CAPABLE OF PRODUCING PEA SIZED HAIL... DEADLY LIGHTNING AND HEAVY RAIN. FURTHER INTENSIFICATION IS LIKELY. OTHER SCATTERED THUNDERSTORMS WERE RAPIDLY DEVELOPING OVER THE MARFA PLATEAU AND DAVIS MOUNTAINS SOUTHWARD TO THE BIG BEND REGION. THE RISK OF SEVERE THUNDERSTORMS AND POSSIBLY TORNADOES THROUGH THE EVENING AND EARLY MORNING IS EXPECTED TO INCREASE. PLEASE STAY APPRISED OF THIS DEVELOPING WEATHER SITUATION. 05
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 10:17 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 58 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.